MultiHance MRI Dye Lawsuit Filed Over Gadolinium Deposition Disease Diagnosis

After receiving injections of the gadolinium-based MRI contrast dye MultiHance, a recently filed product liability lawsuit indicates that a Louisiana man developed painful and debilitating side effects, known as Gadolinium Deposition Disease (GDD).

The complaint (PDF) was filed by Jay Thomas in the U.S. District Court for the Western District of Louisiana on April 17, indicating that Bracco Diagnositics, Inc. manufactured and sold the MRI dye with full knowledge of its dangerous and defective nature, yet withheld warnings from patients and the medical community.

Thomas indicates that he had normal kidney function before undergoing several MRIs, at which time he was injected with the gadolinium-based contrast agent (GBCA) MultiHance, which was designed to enhance the images resulting from the exam. Although Bracco represented that MultiHance was safe for use in conjunection with MRIs, Thomas later developed Gadolinium Deposition Disease, which was caused by a build up of the toxic metal in his body, resulting in burning sensations, clouded thinking, confusion, weakness, fatigue, difficult and painful movement, inflammation, muscle cramps, numbness, tingling sensations, aching joints, and lumps and rashes on the body.

Did You Know?

AT&T Data Breach Impacts Millions of Customers

More than 73 million customers of AT&T may have had their names, addresses, phone numbers, Social Security numbers and other information released on the dark web due to a massive AT&T data breach. Lawsuits are being pursued to obtain financial compensation.

“These symptoms are consistent with the known toxic effects of retained gadolinium,” the lawsuit states. “Gadolinium is a highly toxic heavy metal. It is not found naturally in the human body. The only known route for gadolinium to enter the human body is injection of a GBCA.”

In recent years, several studies have found evidence that gadolinium dye from MRI contrast dyes may build up in the brain, potentially causing users to experience an allergic reaction and other problems following an MRI with contrast. As a result of the potential risk, the FDA has required more thorough research to help determine whether restrictions may need to be placed on the use of the contrast agents.

In December 2017, the FDA issued a drug safety communication for certain types of contrast agents, providing new information about the risk of gadolinium retention and potential side effects. As a result, manufacturers were required to provide new warnings and information in a Medication Guide, which all patients receiving an MRI contrast dye will be asked to read.

The FDA also recommended that health care professionals consider the fact that the body retains gadolinium when deciding whether to give it to patients that may be at higher risk of health problems. These include women who are pregnant or think they may be pregnant, patients with kidney problems, children, and patients when inflammatory conditions. The recommendations also suggest that repeated use of the contrast agents be minimized where possible, particularly when MRIs are scheduled closely together.

Patients are now urged to tell their health care professionals whether they are pregnant or may be pregnant, whether they have kidney problems, and the date of their last MRI with gadolinium, or whether they have had repeated MRI scans that involved the use of gadolinium contrast agents.

Thomas presents charges of failure to warn, negligence, negligent misrepresentation, negligence per se, breach of warranty, fraudulent misrepresentation and concealment and civil battery. His complaint joins a growing number of MRI dye gadolinium deposit lawsuits filed in courts nationwide, and the size of the litigation is expected to continue to increase over the coming months and years.

2 Comments

  • MarjorieMarch 8, 2020 at 1:29 pm

    I am so hurt that no one will help me or others like me. I had 3 MRIs with gadolinium and have been suffering with GDD since 2017. I still have severe muscle and tendon pain, deep bone pain, constant finger pain, tinnitus and nausea. My insurance will not cover treatment. Can not find lawyer to help. FDA is not protecting patients.

  • WilliamDecember 12, 2019 at 12:56 am

    It's hard to find a lawyer

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Abbott May Remove Infant Formula for Preemies Off the Market Due to Similac NEC Lawsuits
Abbott May Remove Infant Formula for Preemies Off the Market Due to Similac NEC Lawsuits (Posted today)

Abbott Laboratories is considering removing Similac infant formula products designed for preterm babies from the market, as it faces hundreds of lawsuits claiming the products increase the risk of necrotizing enterocolitis, which puts newborns at a high risk of permanent injuries and death.

Information About Suboxone Dental Claims To Be Exchanged By Parties in MDL
Information About Suboxone Dental Claims To Be Exchanged By Parties in MDL (Posted yesterday)

A federal judge has ordered parties involved in Suboxone dental decay lawsuits to submit proposals for exchanging information that will guide the selection of representative bellwether claims for early test trials.

Master Baby Food Lawsuit Filed in MDL Outlines How Toxic Metals Caused Autism, ADHD in Children
Master Baby Food Lawsuit Filed in MDL Outlines How Toxic Metals Caused Autism, ADHD in Children (Posted 4 days ago)

Plaintiffs have submitted a baby food lawsuit Master Complaint that is expected to streamline the filing of lawsuits alleging that toxic heavy metals in Beech-Nut, Gerber, Hain and Nurture products caused ADHD, autism and other developmental disorders.